Acute renal impairment after immersion and near-drowning.
Acute renal impairment (ARI) secondary to immersion and near-drowning is rarely described and poorly understood. A retrospective case-control study was performed: (1) to determine the incidence of ARI associated with near-drowning or immersion and (2) to define the clinical syndrome and to assess clinical predictors of ARI. Of 30 patients presenting after immersion or near-drowning, 50% were identified with ARI, with a mean admission serum creatinine of 0.24 +/- 0.33 mmol/L (2.7 +/- 3.7 mg/dl). These patients were a heterogeneous group: Eight had mild reversible ARI, three had ARI related to shock and multisystem failure, two had rhabdomyolysis-related ARI, and two had severe isolated ARI. Two patients required supportive hemodialysis and two died. Patients with ARI experienced more marked acidosis than control patients, as measured by serum bicarbonate (P < 0.001), pH (P < 0.001), and base excess (P < 0.001). There was also a higher admission lymphocyte count in the ARI group (P = 0.056). Dipstick hematuria on admission was significantly more common in patients with ARI (P = 0.016), and patients with 2 to 3+ of admission dipstick proteinuria had a higher peak serum creatinine than patients with less proteinuria (P < 0.05). Admission predictors of ARI by univariate logistic regression analysis included reduced serum bicarbonate (P = 0.002), pH (P = 0.001), and base excess (P < 0.001). The best predictor of ARI on multivariate analysis was a negative base excess (P = 0.01). In summary, acute renal impairment commonly occurs after immersion and near-drowning and is a heterogeneous condition. Although mild reversible renal impairment (serum creatinine < 0.30 mmol/L) (3.4 mg/dl) is usual, severe acute renal failure requiring dialysis can occur. It is recommended that any patient who presents after near-drowning or immersion should be assessed for potential ARI by serial estimations of serum creatinine, particularly when there is an increase in the initial serum creatinine, marked metabolic acidosis, an abnormal urinalysis, or a significant lymphocytosis. (+info)
Non-traumatic acute rhabdomyolysis.
A boy developed sudden severe generalized muscle stiffness, bulbar weakness and passed dark coloured urine. Laboratory tests revealed marked elevation of creatinine kinase(CK) levels and myoglobinuria. Histopathology of quadriceps muscle showed features of acute rhabdomyolysis. Patient made complete clinical recovery over a period of three weeks and CK returned to normal level. The possible aetiologies of non-traumatic rhabdomyolysis are discussed and the relevant literature reviewed. (+info)
Disseminated zygomycosis due to Rhizopus schipperae after heatstroke.
A 21-year-old woman suffered heatstroke and developed diarrhea while trekking across south Texas. The heatstroke was complicated by seizures, rhabdomyolysis, pneumonia, renal failure, and disseminated intravascular coagulation. The patient's stool and blood cultures grew Campylobacter jejuni. The patient subsequently developed paranasal and gastrointestinal zygomycosis and required surgical debridement and a prolonged course of amphotericin B. The zygomycete cultured was Rhizopus schipperae. This is only the second isolate of R. schipperae that has been described. R. schipperae is characterized by the production of clusters of up to 10 sporangiophores arising from simple but well-developed rhizoids. These asexual reproductive propagules are produced on Czapek Dox agar but are absent on routine mycology media, where only chlamydospores are observed. Despite multiorgan failure, bacteremia, and disseminated zygomycosis, the patient survived and had a good neurological outcome. Heatstroke has not been previously described as a risk factor for the development of disseminated zygomycosis. (+info)
A case of acute renal failure and compartment syndrome after an alcoholic binge.
A 25 year old man presented with anuria and bilateral leg pain two days after an alcoholic binge. He subsequently developed rhabdomyolysis causing acute renal failure, with compartment syndrome of both lower legs. This required urgent dialysis and fasciotomy respectively within six hours of admission. He remained dialysis dependent for three weeks and only after four months was he able to weight bear on both legs. Alcohol is a leading cause of rhabdomyolysis. Early recognition and prompt treatment is essential to prevent serious complications. (+info)
Rhabdomyolysis and acute renal failure resulting from alcohol and drug abuse.
Rhabdomyolysis is a common cause of acute renal failure (ARF) associated with drug misuse. Abuse of the gel formulation of temazepam has been a particular problem in the West of Scotland. We performed a retrospective review of dialysis-dependent ARF from rhabdomyolysis and drug misuse in the West of Scotland, 1986-1997. We identified 76 patients, of whom 87% were male. Seventeen cases occurred in the first 6 years, compared with 59 in the subsequent 6 years. Median age was 32. Thirty cases followed intravenous drug misuse, 46 followed oral drug misuse. The substances most frequently misused were alcohol (54%), heroin (24%) and parenteral temazepam (17%). The temazepam cases all followed the introduction of the gel formulation. Three out of 4 patients requiring limb amputation had injected temazepam. Of intravenous drug misusers tested, 72% were hepatitis-C-positive. Some 43% of patients had deprivation scores in the worst category. ARF due to rhabdomyolysis from substance misuse is increasing in our area. Alcohol is frequently responsible. The introduction of the gel formulation of temazepam has contributed to the increase. Those at risk in this study were young, male, had a high incidence of hepatitis C and lived in the most deprived areas. (+info)
Atorvastatin compared with simvastatin-based therapies in the management of severe familial hyperlipidaemias.
We compared atorvastatin with simvastatin-based therapies in a prospective observational study of 201 patients with severe hyperlipidaemia. Atorvastatin 10 mg therapy was substituted for simvastatin 20 mg, 20 mg for 40 mg, 40 mg for simvastatin 40 mg plus resin, and 80 mg for simvastatin-fibrate-resin therapy. Lipid and safety profiles were assessed. Atorvastatin reduced total cholesterol by 31 +/- 11-40 +/- 14% vs. 25 +/- 12-31 +/- 11%; LDL by 38 +/- 16-45 +/- 18% vs. 31 +/- 18-39 +/- 18% and geometric mean triglycerides by 29.3-37.3% vs. 16.6-24.8%, but reduced HDL 11% +/- 47% at 80 mg compared with a 16% +/- 34% increase with simvastatin-based therapy. Target LDL < 3.5 mmol/l was achieved more often with atorvastatin (63% vs. 50%; p < 0.001). Atorvastatin increased geometric mean fibrinogen by 12-20% vs. a 0-6% fall with simvastatin (p << 0.001). Side effects were noted in 10-36% of patients, including one case of rhabdomyolysis, and 36% discontinued therapy. These data suggest that atorvastatin is more effective than current simvastatin-based therapies in achieving treatment targets in patients with familial hypercholesterolaemia but at the expense of a possible increase in side-effects. This issue needs further study in randomized controlled trials. (+info)
Acute myoedema: an unusual presenting manifestation of hypothyroid myopathy.
We describe a patient with primary hypothyroidism due to autoimmune thyroiditis, presenting with acute myoedema and spontaneous rhabdomyolysis. During his hospital stay, he developed altered sensorium due to hypo-osmolal hyponatraemia and later developed bilateral foot drop that responded to appropriate treatment. (+info)
Unusual consequences of heroin overdose: rhabdomyolysis, acute renal failure, paraplegia and hypercalcaemia.
A 29-yr-old man, known to be a heroin addict, was found at home totally unrousable, bent on his hips in the lotus position. On admission, he required frequent ventricular defibrillation, external pacing and infusion of calcium. A diagnosis of rhabdomyolysis caused by heroin and cocaine overdose was made. He developed paraplegia below T12, acute renal failure, acute compartment syndrome in one leg and a coagulation defect. Despite a fasciotomy, a through-knee amputation of the leg was required. Haemodialysis was required for 26 days, and this period was complicated by increased serum calcium concentrations, which was treated with disodium pamindrate. Calcium deposits were palpable in the muscles and could be seen in vessels on limb x-rays. After 34 days, he was eventually discharged to a general surgical ward and subsequently into the community. (+info)